Florida, 2014

Funnel Clouds in Florida, July 26, 2014

July 26, 2014 · NWS MLB · 2 events in 1 county or zone

Funnel clouds were observed in Rockledge and near the Brevard/Indian River County line ahead of a line of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Funnel clouds were observed in Rockledge and near the Brevard/Indian River County line ahead of a line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 26, 8:15 AM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 8:15 AM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EDT SAT JUL 26 2014

.DISCUSSION...
THE SYNOPTIC PATTERN HAS CHANGED LITTLE OVER THE PAST FEW DAYS AND
THE SMALLER DAY TO DAY DETAILS CONTINUE TO DRIVE THE COVERAGE OF
AFTERNOON SHOWERS AND STORMS. THE MEAN MID LEVEL TROUGH OVER THE
EAST COAST WILL SHIFT OFF THE COAST TODAY...WHICH WILL SLOWLY WEAKEN
THE TROUGHING IN PLACE ACROSS N FLORIDA. HOWEVER THE SUBTROPICAL
RIDGE AXIS WILL REMAIN ACROSS SOUTH FLORIDA TODAY...BOTH IN THE LOW
AND MID LEVELS.

THE PENINSULA REMAINS UNDERNEATH AN ENHANCED RIBBON OF MOISTURE WITH
DRIER AIR TO THE SOUTH AND EAST BEING SUPPRESSED BY THE RIDGE AXIS
AND DRIER AIR TO THE NORTH BEHIND THE TROUGH. AS THE TROUGH WASHES
OUT ACROSS THE STATE...MODELS SHOW SOME MID LEVEL DRYING LATER
TODAY. HOWEVER THIS APPEARS TO COME TOO LATE TO HAVE A SUBSTANTIVE
IMPACT ON STORM COVERAGE.

LOW LEVEL OFFSHORE FLOW WILL REMAIN WEAK ENOUGH TO ALLOW THE EAST
COAST SEA BREEZE TO FORM AROUND MIDDAY...THOUGH IT WILL LIKELY NOT
MAKE IT MUCH FURTHER INLAND THAN I-95 AND BE DELAYED NORTH OF THE
CAPE. THIS WILL CONTINUE TO PLACE THE GREATEST COVERAGE AND THREAT
FOR STRONGER STORMS WITH THE AFTERNOON SEA BREEZE COLLISION WHICH
WILL OCCUR FROM VOLUSIA COUNTY SOUTHWARD THROUGH OKEECHOBEE COUNTY
AND INTERIOR PORTIONS OF THE TREASURE COAST. HOWEVER SCATTERED
SHOWERS AND STORMS WILL DEVELOP ALONG BOTH SEA BREEZES AND OTHER
LAKE BREEZE BOUNDARIES THROUGH THE AFTERNOON.

STORM MOTION WILL BE TO THE EAST-NORTHEAST 5 TO 10 MPH BRINGING ANY
ACTIVITY THAT DEVELOPS WITH THE SEA BREEZE COLLISION BACK TOWARD THE
COAST AND OFFSHORE THROUGH EARLY EVENING. MAIN STORM THREATS WILL
CONTINUE TO BE FREQUENT TO EXCESSIVE LIGHTNING...STRONG WIND GUSTS
UP TO 40 TO 50 MPH AND LOCALLY HEAVY RAINFALL. HIGHS WILL REACH THE
LOW 90S MOST LOCATIONS WITH INTERIOR URBAN AREAS POTENTIALLY
REACHING THE MID 90S.

&&

.AVIATION...
SIMILAR COVERAGE PATTERN TO THE PAST FEW DAYS. ISOLD TSRA ALREADY
PRESENT ALONG DEVELOPING WEST COAST SEA BREEZE WILL PUSH INLAND WITH
TEMPO TSRA VCNTY KLEE BY 16Z. EAST COAST SEA BREEZE DEVELOPING
AROUND 16Z WITH TEMPO TSRA AFFECTING ALL COASTAL TAF SITES. SCT-NMRS
COVERAGE THROUGH AFTERNOON WITH SEA BREEZE COLLISION JUST EAST OF
ORLANDO TAF SITES AND INLAND FROM COAST...ACTIVITY WILL MOVE EAST
AND OFFSHORE THROUGH 27/02Z BRINGING ANOTHER ROUND TO COASTAL TAF
SITES. TEMPO IFR/MVFR CONDS WILL OCCUR WITH ANY ACTIVITY...ALONG
WITH THE POSSIBILITY FOR WIND GUSTS OVER 35KTS.

&&

.MARINE...
SFC RIDGE AXIS SOUTH OF CENTRAL FLORIDA WILL CONTINUE TO PRODUCE A
DOMINANT W/SW FLOW 5-10KTS.  FLOW MORE S-SE IN THE AFTERNOON AS EAST
COAST SEA BREEZE FORMS. WIND SPEEDS TO REMAIN BELOW 15 KNOTS AND
SEAS RANGING FROM 1-2 FEET TODAY AND POSSIBLY UP TO 3 FEET OFFSHORE
TONIGHT.

MAIN THREAT REMAINS FOR OFFSHORE MOVING STORMS THROUGH THE AFTERNOON
AND EVENING. ACTIVITY DEVELOPING ALONG THE EAST COAST SEA BREEZE
COULD AFFECT INTRACOASTAL AREAS BY MIDDAY...WITH STRONGER STORMS
PUSHING OFF THE COAST MAINLY NORTH OF SEBASTIAN THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST...MOSES
IMPACT WEATHER/RADAR....ULRICH
Hazardous weather outlook, Jul 26, 9:45 AM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT SAT JUL 26 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1045 AM EDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INLAND ALONG BOTH THE
EAST AND WEST COAST SEA BREEZES LATE THIS MORNING AND EARLY THIS
AFTERNOON. STORMS WILL INCREASE ACROSS THE INTERIOR THROUGH THE
AFTERNOON WITH GREATEST COVERAGE OCCURRING ALONG BOUNDARY COLLISIONS
FAVORED NEAR THE VOLUSIA AND BREVARD COUNTY COAST SOUTHWARD THROUGH
OKEECHOBEE COUNTY LATE IN THE DAY. A FEW OF THE STORMS COULD BECOME
STRONG...ESPECIALLY WHERE THE EAST AND WEST COAST SEA BREEZES
COLLIDE.

STORMS WILL GENERALLY MOVE TOWARDS THE EAST AROUND 5 TO 10 MPH.
FREQUENT TO EXCESSIVE LIGHTNING...SMALL HAIL...AND STRONG WIND GUSTS
UP TO 40 TO 50 MPH ARE THE MAIN THREATS FROM TODAY'S STRONGER
THUNDERSTORMS. LOCALLY HEAVY DOWNPOURS MAY BRING RAINFALL AMOUNTS OF
2 TO 3 INCHES...PRODUCING PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING.

.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL GENERATE A LOW TO MODERATE THREAT OF RIP
CURRENTS ALONG AREA BEACHES TODAY. CHECK WITH LOCAL BEACH RESCUE
ON LATEST SURF CONDITIONS AND ALWAYS SWIM NEAR A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS WILL FORM ALONG THE EAST AND WEST COAST
SEA BREEZE BOUNDARIES TODAY WITH STORM ACTIVITY INCREASING OVER
THE INTERIOR THROUGH THE MID TO LATE AFTERNOON. GREATEST COVERAGE
EXPECTED ALONG SEA BREEZE COLLISIONS LATE IN THE DAY FROM NEAR THE
VOLUSIA AND BREVARD COUNTY COAST SOUTHWARD THROUGH THE INTERIOR.
STORMS WILL MOVE TOWARD THE EAST UP TO 10 TO 15 MPH AND WILL
LIKELY MOVE OFFSHORE NORTH OF SEBASTIAN INLET. A FEW STRONGER
STORMS WILL BE POSSIBLE...PRODUCING WIND GUSTS UP TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
DRIER AIR BUILDING INTO THE AREA LATE WEEKEND INTO EARLY NEXT WEEK
WILL GRADUALLY DECREASE AFTERNOON THUNDERSTORM CHANCES SUNDAY AND
MONDAY. HOWEVER DEEPER MOISTURE WILL THEN MOVE IN AHEAD OF AN
APPROACHING FRONTAL BOUNDARY AND LEAD TO GREATER THUNDERSTORM
COVERAGE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

WEITLICH/ULRICH

The radar

The Melbourne radar (KMLB), 22 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brevard

When
July 26, 1:14 PM EST
Where
Brevard County, 2.87 mi SSW of Rockledge
Reported by
Social Media
Coordinates
28.294, -80.743

A report and photos on Twitter indicated a funnel cloud near Rockledge off of Fiske Boulevard.

Funnel Cloud, Brevard

When
July 26, 4:09 PM EST to 4:11 PM EST
Where
Brevard County, 3.83 mi W of Bonaventure
Reported by
Trained Spotter
Coordinates
28.268, -80.743

A weather spotter observed a funnel cloud for 2-3 minutes over Viera.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523110, 523108.